Hi there & Welcome :)
First, I feel for your situation! 6 mg. is, indeed a high dose. I jumped off my last clinic after tapering from 140 down to 28 mgs. of M'done so I'm familiar with the 'before-dose-withdrawals' @ 30 mgs. that your SO is talking about. However, after dosing, they certainly don't require two further doses of Xanax. In fact, they don't really address dope-sickness @ all -- just sleep. What he's really using it for is to potentiate the Methadone -- to get high.
The problem -- the danger here is not in the M'done. Someone above mentioned tolerance -- he HAS a tolerance -- both to M'done & Xanax. Someone without a Xanax tolerance would go out on that dose. He would be experiencing the same nodding, forgetfulness, slurring & 'narcolepsy' (which just appears as narcolepsy) without the 'done -- I just want to emphasize -- it's the Xanax. I had the same horrible experience that you're going through with my ex. It would only happen when he took Benzos on top of his M'done & the effects would last for days on end once he'd taken them. He'd talk gibberish, burn things when he'd try to cook (I literally couldn't leave him in the house alone), make terrible decisions when he was out on his own, look intoxicated @ work & nod constantly. It was so bad that it was one of the two main things that resulted in me leaving him. If you're noticing the effects @ home, believe me, they're noticing them @ work & elsewhere.
I've found that this type of Benzo use seems to destroy people's ability to think critically & to be in touch with themselves & others emotionally. I found that people who were abusing this drug tended to have an unparalleled level of denial surrounding their behavior & use. It got to the point where I wanted to tape him so that I could show it to him later. The damage that the benzos did was progressive & the episodes got worse. It was destroying him, our day-to-day living situation, his job & ultimately, out relationship. Unfortunately, until your SO is willing to admit to & then get help for his Xanax abuse, there's not much that you can do except to care for yourself
Has he had any trouble @ work or elsewhere because of this? Any arrests? (happens a lot with benzos). How long has he been using them?
We're here :)
Taking benzos with an opiate should only be done under medical supervision. Due to the risks associated eg respiratory depression etc.
Your SO is injecting benzos while taking methadone, this is a outright dangerous and deadly. You are seeing the warning signs of perhaps your SO not waking up when he is 'nodding' off.
He is not using benzos to get off the methadone he is ABUSING the benzos, increasing the effects of the methadone.
Melfy, you've been on the benzos a long time. Benzos are not the long term treatment for PTSD. Can we help you?
Hi there. Yes, your bf is doing something EXTREMELY dangerous. 6 mg of xanax? On top of Methadone? That's a death wish.
Listen, what's the bottom line here...for you? So you know your bf is an addict and is killing himself, what can you do about it? Not much. I don't know if you've been to alanon (I HIGHLY recommend it for you) but empty threats, are just that. All you can do is let your concern be known, take action and follow through. As one of the respected members always says on here, it's YOUR life, do you want to spend it living in constant terror? Not knowing when the addict will pass out, go into a coma, or die? YOU deserve a life. Give the addict the dignity of his own path.
It's late here and the board is slow at this time. Keep checking back in. Best of luck to you:)
Hi Melfy your SO is not using benzos to help him taper from methadone he is ABUSING them and risking his life as he continues to do this.
And what makes it so incredibly dangerous is that he is injecting the benzos.
Whenever you see him nod off he is playing Russian roulette with falling asleep and not waking up.
Benzos increase the effect of opiates and can cause respiratory depression.
Merly, you have been on benzos for a long time, benzos are not the long term treatment for PTSD. Can we help you?
Sorry for double post, thought I lost it.
Did she definitely say he was shooting the benzo's? The way I read it, she wrote "injests" which may have meant "ingests."
Either way, 6 mgs a day of Xanax is a very high dose and on top of the Methadone, I agree that respiratory suppression, falling asleep suddenly, lack of coordination, etc coudl all prove to be disastrous.
Apologies again I read injects instead of ingests. Still same message though.
Benzos obviously are not the long term (Benzophrene and any of it's family in fact should NEVER be used for long term treatment) treatment of PTSD or Generalized Anxiety Disorder. However, i got prescribed a rather high dosage of that along with SSRis and some other medication not really worth mentioning at this point after an event in my life at fifteen, and my phychiatrist has kept me on Alprazolam for this length of time, I'm down to two miligrams, but the withdrawal phase is frightening to me, as i am prone to seizures, and am working on a plan to get off of any sort of benzo or ssri with my doctor, which I will stick with thank you.
My significant other is not injectinging anything, that was a strange conclusion to draw, and not to be rude, but i thought i had implied he is abusing and self medicating. Thank you for your concern for me, but I'd like to stick to primary subject of my question and to those who can help me talk to him and help me understand the health consequences. Good luck out there!
No he is not injecting anything I'm not sure where that came from. Thank you for your input though. i just want to know ways to approach it and what the interactions are.
You by far have been the most helpful. Thank you so much for your response. He has been on and off of them for about six months, and just now taking them daily. (he did take them before he knew me, hen he was a more avid drug user, which of course is alluded to into the fact he is in Methadone Treatment) We do NA meetings together, but he does not seem to understand the problem. Luckily nothing bad has happened yet, having no car in this situation has helped that i think.I have brought the subject up with him after talking to a few amazing people on here, and we have agreed that he is using the drug to get a high as well as deal with his withdrawal pain. He doesn't excuse his behavior or iie to me about it which is reassuring in the right direction, and we have decided that while he is doing this i will hold on to his supply of Xanax. i don't like it, but I also think about the long term, this is my life partner and I want to support him, and he has admitted his problem. He is going to be taking a lower dose now that we have spoken clearly about the consequences of the two medications, and my experience in the past from benzo withdrawal (when not hospital administered it is one of the few drugs, like alcohol in which withdrawal can kill you) Thank you for Your input it is very much appreciated!
WE NA meetings together, and after messages from people on here and some discussions have come up with a plan to get off the Xanax (I'veI kind of put a longer explanation on here about it) THis is my life partner however, and i have been an addict as well. It our life together, and that is why I bother to come ask for help. Thank you for your direction to all anon, that has helped me through the years from my alcohol dependency (fiver years sober next month), Thank you for your advice.
No, this person came up with the shooting benzos thing on their own and slightly antagonized me for speaking about my treatment of alprazolam for generalized anxiety disorder and ptsd. Whilst it should never be used as a long term solution, my doctor and i have a plan for when and how i will stop taking them.
Yes, i agree the dosage he is at is very dangerous, and that's the input i wanted, is how dangerous and what side effects. Thank you.
I would really like help on exact interactions and dangers of the mixture of the dosages if anyone can contribute more to that degree. Thank you so far everyone
Sorry for mis spells, English is not my first language, and thank you for anyone with the patience to read through my question and offer insight into what harmful effects these medicines have
My second wife ODd on methadone and Xanax taken orally. She was an IT dept director at a state university. The advanced life support team got her heart going but that was it. Two day later her daughter was married. I took my wife off life support one day later. Yep, these drugs are dangerous. If you need more detail on what's it's like to lose your spouse read my thread on quitting hydros five years ago